Montana, 2007Hail in Montana, May 12 to 13, 2007
May 12 to 13, 2007 · NWS MSO · 2 events in 1 county or zone
On May 12, a strong short wave trough moved northeast across the area. Strong surface based instability and unidirectional wind shear led to the development of a severe thunderstorm as the system interacted with a thermal trough that was positioned over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 12, a strong short wave trough moved northeast across the area. Strong surface based instability and unidirectional wind shear led to the development of a severe thunderstorm as the system interacted with a thermal trough that was positioned over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 12, 5:17 PM MST, 5 hours 40 minutes earlier.
Area forecast discussion, May 12, 5:17 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
617 PM MDT SAT MAY 12 2007
.UPDATE...UPDATED THIS EVENING TO CANCEL THE SEVERE THUNDERSTORM
WATCH WHICH WAS IN EFFECT FOR SOUTHWEST MONTANA WEST OF THE
CONTINENTAL DIVIDE. ALTHOUGH SCATTERED THUNDERSTORMS WILL PERSIST
INTO THIS EVENING...THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
TO DWINDLE AS SURFACE HEATING BEGINS TO WANE WITH SUNSET.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS...MAINLY CAUSING SOME LOWERED VISIBILITIES AND
MOUNTAIN OBSCURATIONS. ADDITIONALLY...SOME GUSTY WINDS WILL
ACCOMPANY STRONGER CELLS. PLEASE SEE APPROPRIATE TAFS AND TWEBS.
&&
.PREV DISCUSSION... /ISSUED 313 PM MDT SAT MAY 12 2007/
DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THROUGH 10PM MDT THIS EVENING. SHORT WAVE ALONG
THE WEST COAST. MOIST SOUTHWEST FLOW AHEAD OF THE FRONT HAS
STARTED TO KICK OFF CONVECTION IN SOUTHWEST MONTANA AND CENTRAL
IDAHO. THE ATMOSPHERE IS QUITE UNSTABLE ACROSS WEST CENTRAL
MONTANA AND CENTRAL IDAHO WHERE THE FOCUS OF MOST THUNDERSTORM
ACTIVITY WILL BE THIS EVENING. THE BEST DYNAMICS FOR POSSIBLE
SEVERE WEATHER WILL BE IN SOUTHWEST MONTANA...WITH SOME STORMS
POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DECREASE IN INTENSITY AFTER LOSING HEATING OF THE DAY AT
SUNSET. THE SHORT WAVE WILL APPROACH THE NORTHERN ROCKIES
OVERNIGHT. DYNAMIC SUPPORT...MOISTURE AND INSTABILITY WILL
PRODUCE SHOWERS OVERNIGHT. THE SHORT WAVE WILL MOVE SLOWLY ACROSS
THE REGION ON SUNDAY AND CONTAIN ENOUGH DYNAMICS AND INSTABILITY
FOR SOME ISOLATED THUNDERSTORMS.
MONDAY THROUGH FRIDAY...THE TROUGH MOVES OFF TO THE EAST ON
MONDAY...SOME LINGERING SHOWERS REMAIN MAINLY ACROSS THE EASTERN
ZONES. A RIDGE REBUILDS OVER THE PACIFIC NORTHWEST TUESDAY THROUGH
THURSDAY FOR MOSTLY SUNNY SKIES AND WARMING TEMPERATURES. ANOTHER
APPROACHING TROUGH MOVES INTO THE PACIFIC NORTHWEST ON
FRIDAY...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST AND
BRINGING MORE MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
UPDATE...VIA
PREVIOUS DISCUSSION....RPN/KOLATA
AVIATION...CHURCH
Hazardous weather outlook, May 12, 3:05 AM MST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
405 AM MDT SAT MAY 12 2007
IDZ005>009-MTZ005>007-043-122300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
405 AM MDT SAT MAY 12 2007 /305 AM PDT SAT MAY 12 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS ARE EXPECT TO FORM LATE THIS AFTERNOON...PERSISTING
INTO THE EVENING HOURS. SOME STORMS MAY CONTAIN STRONG WINDS AND
SMALL HAIL. A FEW OF THE STORMS COULD BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT RAIN SHOWERS WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY
AS A COLDER PACIFIC WEATHER SYSTEM PASSES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Flathead
- When
- May 12, 10:57 PM MST to May 13, 11:00 PM MST
- Where
- Flathead County, 2 mi W of Columbia Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.370, -114.224
A member of the public reported nickel to quarter sized hail 2 miles west of Columbia Falls.
Hail, Flathead
- When
- May 12, 10:57 PM MST to May 13, 11:00 PM MST
- Where
- Flathead County, Columbia Falls
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.370, -114.180
Columbia Falls Police called with a report that 0.75 inch diameter hail fell from the thunderstorm that passed through town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 12, 20071 death · 1 event
- Hail and Damaging Winds in Georgia, May 12, 2007$87,000 · 1 in hail · 11 events
- Lightning Strike in Texas, May 12, 2007$50,000 · 1 event
- Heat in Missouri, May 12 to 13, 20072 injured · 2 events
- Flash Flooding and Hail in North Carolina, May 12, 20071 in hail · 11 events
- Hail and Damaging Wind in Florida, May 12 to 14, 20071.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 12, 200750 kt wind · 8 events
- Hail and Damaging Winds in Virginia, May 12, 2007$5,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 12, 200750 kt wind · 6 events
- Hail in North Carolina, May 12, 20071 in hail · 5 events
- Hail in Georgia, May 12, 20071.75 in hail · 2 events
- Hail and Damaging Wind in Montana, May 12, 200752 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23698, 25301.